Changing from Lamotrigine to Lithium
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Changing from Lamotrigine to Lithium


Dr. Phelps,  I have learned from your well written information. ThankYou.   I
have a few questions.

I have been taking Lithium for approximately seven years.. I am now developing symptoms of peripheral neuropthy. These symptoms have come on slowly over the past two to three years. some of the symptoms are the soles of my feet are becoming numb and the tops and insides hurt.  I do not have diabetes.  When walking a lot on hard surfaces my legs and hips hurt so bad I cannot walk..  I get pains in my chest/ribs that radiate pain up into my jaw and teeth.  The first time it  it happened I thought I was having a heart attack and went to the hospital.  For the past two months I have been having crying spells and a hard time handling sad memories.  Also I am up every 2 hours  to urinate and I am getting bowel cramps from time to time. Very Painful.  So I think it is time I I switched from to lithium. I am leaning toward  Lamotrigine. I am a 62 year old woman... I am very disciplined with my herbs, vitamins and lithium.   My last blood workup was, as the nurse said, perfect.......

My question to you is... will I be able to transfer to Lamotrigine from lithium like you described transferring  from Depacote to Lamotrigine???  If not what would you suggest?  My doctor is a busy man so I am doing some of the research myself.  Any suggestions you have for my problems would be greatly appreciated...    

Sincerely, 
FCd'A


Dear FCd'A -- 
Thank you for reassuring me that your inquiry is designed to add to what your doctor can tell you, not replace it!  Fortunately, lamotrigine can even be added to lithium, as they do not interact. They may add together, but they won't interfere with one another. So you can add the lamotrigine then taper the lithium: that's how I usually do it, unless I'm sure the lithium is not helpful. If I was worried that my lithium replacement might not do as good a job as lithium, I'd want the new one fully in place and tolerable before I started gradually lowering the lithium. That lowering might be done over as much as 4-6 months, depending on your dose, by some doctors (and depending on how certain we were that it was causing the problems you're describing. Certainly the frequent urination might well be improved by lowering or removing lithium). I hope the transition goes smoothly and improves the situation. 

Dr. Phelps
 

Published October, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?